Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Twin Cities, MN

July 9, 2017McLeod County, Renville County, Sibley County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2017, 8:33 PM CDT for McLeod County, Renville County, Sibley County, Minnesota. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2017, 8:33 PM CDT (01:33 UTC)
Expired
Jul 9, 2017, 9:15 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McLeod County, MN, Renville County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 72 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 8:34 PM CDTHAIL 14 Nne Stewart, MN
Jul 9, 8:44 PM CDTHAIL 13 W Brownton, MN
Jul 9, 8:55 PM CDTHAIL 2.5Gibbon, MN
Jul 9, 8:55 PM CDTHAIL 2.75Winthrop, MN
Jul 9, 9:02 PM CDTHAIL 42 Sw Winthrop, MNREPORT FROM SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 9, 9:10 PM CDTTSTM WND DMG3 N Lafayette, MN12 DIAMETER TREE SNAPPED NEAR BASE.
Jul 9, 9:10 PM CDTHAIL 2.753 N Lafayette, MN
Jul 9, 9:13 PM CDTHAIL 2.5Winthrop, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

153 
WUUS53 KMPX 100133
SVRMPX
MNC085-129-143-100215-
/O.NEW.KMPX.SV.W.0116.170710T0133Z-170710T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT SUN JUL 9 2017

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Sibley County in central Minnesota...
  Southwestern McLeod County in central Minnesota...
  East central Renville County in central Minnesota...

* Until 915 PM CDT

* At 833 PM CDT, a severe thunderstorm was located near Lakeside, or
  9 miles southwest of Hutchinson, moving south at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Stewart around 840 PM CDT. 
  Brownton around 845 PM CDT. 
  Gibbon around 900 PM CDT. 
  Winthrop around 905 PM CDT. 
  Gaylord around 910 PM CDT. 
  Lafayette around 915 PM CDT. 

Other locations impacted by this severe thunderstorm include
Fernando, Sumter, New Sweden and New Auburn.

This includes U.S. Highway 212 between mile markers 96 and 114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for central and
south central Minnesota.

LAT...LON 4480 9464 4478 9428 4446 9406 4445 9457
TIME...MOT...LOC 0133Z 338DEG 32KT 4479 9452 

HAIL...1.50IN
WIND...60MPH
 
$$

jrb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:13 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 6:13 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
613 PM CDT Sun Jul 9 2017

.updated for the 00z aviation discussion below...

.SHORT TERM...(This evening through Monday)
Issued at 233 PM CDT Sun Jul 9 2017

The short term concerns remain severe potential this evening.

Timing of convective initiation appears to be 22z in the northwest
cwa. Latest mesoscale analysis shows building CAPE of 1000-2000 J/kg
over far western MN and pooling along the surface boundary northwest
of Alexandria. This boundary is forecast to sag south overnight as a
weak surface low over northeast SODAK into northern Iowa by 12z Mon.
Initial convection should be discrete cells...which could generate
large hail/damaging winds or an isolated tornado. Greatest threat
would be over the northwest CWA early. The convection should become
linear/QLCS form with strong deep layer shear 50-60kts available. It
should arrive in the metro area/east central MN 00z-03z period and
move quickly southeast. Damaging winds and torrential rain would
accompany the complex. The best corridor for this to occur appears
to be over about a 50 mile wide area east of a line from Litchfield
to Mankato...and west of a line from Buffalo to Lakeville...then
southeast...which lines up with a tight instability gradient this
evening.  Most of the convection should exit the area through about
05z-06z. We will retain some small pops mainly to the east and south
after that.

We expect drier conditions to move in behind the system into Monday
relieving the convective threat for the area. Temperatures will
remain on the warm side with readings warming through the 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 233 PM CDT Sun Jul 9 2017

Monday night through Wednesday...The main focus on the extended
will be during the early portion of the week as severe weather
again looks to take shape.

This period will commence with high pressure centered over the
region while a quasi-stationary cold front sits nearly east-west
from the Central Plains over to the Ohio Valley and a nearly
north-south warm front resides over the western Dakotas from a low
pressure center in far southern Saskatchewan province. A ridge
aloft in the Dakotas will flatten, allowing for a more progressive
pattern to develop for Tuesday into Tuesday night, including
enhanced jetting. The low pressure center will drift southeast
into North Dakota and strengthen in advance of a shortwave trough
disturbance developing over far south-central Canada. At the same
time, the front to the south will drift north, which will not only
allow warmer temperatures to creep back north but also a good
surge of moisture which will add to the instability. The front
will move into southern MN by midday Tuesday and nearly reach the
I-94 corridor by Tuesday evening, bringing MUCAPES in excess of
3000 j/kg for much of the southern portion of the WFO MPX coverage
area. Sensibly, this will allow highs to reach the mid 80s for
much of the area, with highs near 90 in western MN. In addition,
would not be surprised to see dewpoints hit 70 degrees in southern
and western MN as the front shifts north. Once the morning cap
breaks, convection is expected to develop in the Dakotas which
will then traverse southeast through central-southern Minnesota
late day through the evening and potentially into the Tuesday
night hours. The initial mode looks to be tornadic but as clusters
of storms develop late day through the evening, a more organized
forward-propagating MCS may develop which may well track along
I-94 through the evening into the nighttime hours. This would
create a large hail and damaging wind hazard for a good portion of
the time, especially considering the duration of 35-45kt of bulk
shear from Tuesday afternoon through early Wednesday morning. The
low pressure itself will shift east through south-central MN
Tuesday night and move to nearly atop the Twin Cities metro by
daybreak Wednesday morning. Precipitation will steadily wind down
during the day on Wednesday behind this system with high pressure
moving into the region. For this upcoming system, it is urged to
stay abreast of the latest forecast discussions from both this
office and the Storm Prediction Center since confidence is growing
on a potentially high end severe weather event.

Thursday through Sunday...Much more benign weather is expected for
the remainder of the week into the weekend as high pressure
reasserts itself across the Upper Midwest and northwest flow aloft
takes hold. The pattern of ridge-west and trough-east will again
develop while deep moisture will be relatively absent, meaning
that chances for precipitation will be limited, humidity will be
relatively lower and temperatures will be fairly steady (although
on a slow climb upward through the 80s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 620 PM CDT Sun Jul 9 2017

Still expect convection to develop into west central MN 00-02z and
develop into a line through about 04z and drop southeast
overnight. Could see sig thunder threat mainly over the KMSP-KMKT
area into the early evening. Thunder will include wind gust
potential along with tempo IFR conditions. Activity should exit to
the southeast through 06z or so with perhaps some lower
clouds/mvfr cigs and some BR developing over the eastern areas.
This should give way after 14z Mon with n-ne winds and some sct
cumulus.

KMSP...timing of sig thunder threat 0130z-0330z. Continued wind
gust potential along with tempo IFR conditions. This should move
out thereafter with some lower mvfr cigs possible following the
front overnight. Confidence is high enough to include at this
time. Should see this move out after 14z with cumulus cigs lifting
during the day. se-e winds into the evening becoming ne-n with
fropa.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Chc +TSRA/MVFR late. Wind SE 5-10 kts.
Wed...Mainly VFR. Chc TSRA/MVFR early. Wind NW 5-10 kts.
Thu...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Jul 9, 12:36 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Jul 9 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms across east
central into southeast Minnesota and a small portion of west
central Wisconsin mainly through this evening. There is a slight
risk across most of the remainder of the area. Large hail,
damaging winds, and heavy rainfall and localized flash flooding
are possible with the storms. The greatest threat of large hail
and widespread damaging winds is located in the enhanced risk
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight risk of severe thunderstorms late Tuesday
afternoon and Tuesday night. Large hail, damaging winds, and
tornadoes are possible late Tuesday afternoon across western
Minnesota, with a transition to mainly damaging winds Tuesday
night across eastern Minnesota and western Wisconsin. Heavy
rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
evening.

In the hours before

Local storm report, Jul 9, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             9 NNW APPLETON          45.32N 96.08W
07/09/2017  M1.75 INCH       SWIFT              MN   STORM CHASER

&&

ETA
Local storm report, Jul 9, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT SUN JUL 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             ONAMIA                  46.07N 93.66W
07/09/2017  M2.00 INCH       MILLE LACS         MN   EMERGENCY MNGR

&&

ETA
Special weather statement, Jul 9, 8:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT SUN JUL 9 2017

MNZ066>069-100215-
McLeod-Carver-Sibley-Scott-
828 PM CDT SUN JUL 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIBLEY...SCOTT...
MCLEOD AND SOUTHERN CARVER COUNTIES...

At 828 PM CDT, a strong thunderstorm was located over Green Isle, or
26 miles southeast of Hutchinson, moving southeast at 25 mph.

Locations impacted include...
Hutchinson, New Prague, Belle Plaine, Glencoe, Jordan, Carver,
Norwood Young America, Arlington, Cologne, Brownton, Green Isle and
Helena.

This includes U.S. Highway 212 between mile markers 103 and 126.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4465 9448 4496 9446 4466 9333 4454 9345
      4454 9386
TIME...MOT...LOC 0128Z 314DEG 24KT 4466 9396

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:35 PM CDTSevere Thunderstorm WarningMPXStevens, Swift40 min
Jul 9, 7:50 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison40 min
Jul 9, 7:51 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville39 min
Jul 9, 7:57 PM CDTTornado WarningMPXStevens, Swift33 min
Jul 9, 8:09 PM CDTTornado WarningMPXSwift28 min
Jul 9, 8:21 PM CDTTornado WarningMPXChippewa, Lac qui Parle39 min
Jul 9, 8:22 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison38 min
Jul 9, 8:25 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs40 min
Jul 9, 8:28 PM CDTSpecial Weather StatementMPXMcLeod, Scott47 min
Jul 9, 8:54 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine66 min
Jul 9, 8:55 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne25 min
Jul 9, 8:56 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott34 min
Jul 9, 8:58 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift47 min
Jul 9, 9:03 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley42 min
Jul 9, 9:06 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns27 min
Jul 9, 9:09 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift20 min
Jul 9, 9:11 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Waseca49 min
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Washington44 min
Jul 9, 9:23 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott53 min
Jul 9, 9:26 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet49 min
Jul 9, 9:30 PM CDTTornado WarningMPXNicollet30 min
Jul 9, 9:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Steele, Waseca54 min
Jul 9, 10:10 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet35 min
Jul 9, 10:19 PM CDTTornado WarningMPXBlue Earth41 min
Jul 9, 10:34 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley41 min
Jul 9, 10:41 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca64 min
Jul 9, 10:51 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley39 min
Jul 9, 10:55 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville35 min
Jul 9, 11:05 PM CDTSevere Thunderstorm WarningMPXBlue Earth40 min
Jul 9, 11:17 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn43 min
Jul 9, 11:39 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan37 min
Jul 9, 11:55 PM CDTSevere Thunderstorm WarningMPXRedwood18 min
Jul 10, 12:05 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin40 min
Jul 10, 12:45 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn30 min
Jul 10, 12:47 AM CDTSevere Thunderstorm WarningMPXNicollet26 min
Jul 10, 1:30 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan35 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.